1 - 888 - 746 - 2107

Mon - Thurs: 9am to 8pm ET, Fri 9am to 5pm ET

Latest Newsflash

A Caution About Drugs Given In The ER

March 16, 2010

According to a University of Michigan study recently published in Academic Emergency Medicine, it is common for patients 65 and older to receive potentially inappropriate medications, termed PIMs, when being treated in an emergency room. Nearly 19.5 million older patients—nearly 17 percent of eligible emergency visits from 2000-2006—received one or more PIMs. Certain pain relievers and antihistamines are among most common drugs used in emergency visits, in spite of known risks to those over age 65. Because of the large sample of approximately 470,000 emergency department (ED) and outpatient clinic visits, corresponding to a national estimate of about 1.5 billion total visits, researchers were able to extrapolate the extent of the problem. "There are certain medications that probably are not good to give to older adults because the potential benefits are outweighed by potential problems," says lead author, William J. Meurer, MD, MS, assistant professor in the University of Michigan Departments of Emergency Medicine and Neurology. Ten medications accounted for 86.5 percent of PIMs used in the ED. The five most common ones were promethazine, ketorolac, propoxyphene, meperidine, and diphenhydramine, with the first two accounting for nearly 40 percent. Dr. Meurer suggested that further efforts are needed to educate doctors about the suitability of certain medications for older adults. He also says the study showed that prescribing inappropriate medications was less likely to occur if a resident or intern was involved in the treatment, probably due to the fact that younger doctors have had recent training about medications. There was substantial regional and hospital type (teaching vs. non-teaching) variability. PIMs were less likely to occur in visits to hospitals in the Northeast and twice as likely in other parts of the country. And receiving a potentially inappropriate medication was more likely to occur at for-profit hospitals.The study did not explore the possibility of medication interactions, so it is possible that the potential harm by medications is underestimated.

Dr. Meurer also offered the following advice to patients:
Make sure you talk to your primary care physician, either during or after your ED visit.

Know what medications and supplements you are taking and make sure the nurses and doctors at the ED know.

Talk to the ED doctors and nurses about how long the medicines they have given you will affect you.

Ask for a list of all medications that you received while at the ED before you leave the ED for home or to go to a bed in the hospital. The list should include information on the possible side effects of those medicines.

If you leave the ED and then have an adverse event caused by medication, contact your physician immediately or go back to the emergency department.

Be proactive with your pharmacy and make sure you understand what you are taking.